Eyelash enhancer can turn eyes brown
I’ve written before about the importance of eye makeup sanitation, noting that germ-infested cosmetics can cause a whole host of eye infections. Now I find out that, in the quest for longer lashes, some people may be willing to risk turning their blue eyes brown.
Until recently, individuals with sparse eyelashes were in a bit of a pickle. While mascara and even false eyelashes could help create the appearance of fuller lashes, cosmetic approaches had limited effectiveness. For many people, eye framing “doll lashes” was simply another unattainable beauty standard.
Then something interesting happened. Users of a glaucoma drug called Bimatoprost, sold under the trade name “Lumigan,” began to notice that their eyelashes appeared thicker and darker after they’d been using the drug for awhile. Researchers became interested in these claims and began running tests. Sure enough, the drug proved effective at not only treating glaucoma, but also encouraging eyelash growth. In 2008, the FDA approved the drug for cosmetic use under the brand name of “Latisse.”
To many people, the drug sounded like a miracle: Lush, full eyelashes are in demand. High-end mascaras cost $25+ and many women pay even more for eyelash tinting and extensions. Being able to grow thicker lashes sounded like a dream come true.
Unfortunately, like most drugs, Latisse use has potential side effects. Some users reported blurred vision and redness. Others noted a darkening of the eyelid and under the eye. In some cases the eyelashes grew too long, resulting in discomfort and scratched corneas. Sloppy application could result in the medication getting onto other parts of the face, leading to unwanted hair growth.
And then there’s the bit about eye color: Some blue eyed users found that their eyes had turned permanently brown.
The drug contains prostaglandins, which help to relieve the dangerous pressure that threatens the eyesight of glaucoma patients. These prostaglandins can trigger increased melanin production in the eyes, permanently altering their color. While users are cautioned to keep the drug on the lid, mishaps can occur, with the drug spreading into the eye itself.
How do you feel about drugs like Latisse? Is beauty worth the risk?